man putting eye drops in his bloodshot red eyes

It may seem like a minor annoyance to someone who doesn’t experience this symptom. But just ask anyone who suffers from dry eyes what it feels like and you will hear some serious woe and misery.

Imagine sandpaper under your eyelids. If you have ever gotten a foreign object in your eye you know how distressing that can feel until you get it out. Now consider what it would be like if you could not remove it and instead had a constant gritty, burning, scratching or stinging sensation that never goes away.

This incredibly unpleasant condition can be caused by a number of things. Dry eyes can be triggered by reduced tear production or increased evaporation from the surface of the eye. In some people the immune system attacks the tear glands just as it destroys other body tissue. This can lead to dry eyes in rheumatoid arthritis, lupus and Sjogren’s syndrome. Conditions that reduce the cornea’s sensitivity reduce blinking and tear production, too. That is why diabetes, herpes eye infection and laser eye surgery (LASIK) may sometimes result in dry eyes. In certain cases, this reaction may be severe and can last for months or even years. This has a serious impact on quality of life and explains why some people may be dissatisfied with the outcome of their LASIK surgery.

Drugs can also contribute to dry eyes

Physicians and pharmacists rarely mention dry eyes as a drug side effect. That may be because it doesn’t seem like such a big deal, especially compared to serious side effects like liver or kidney damage, heart attack or stroke. But just ask someone with dry eyes how it affects their quality of life and you will quickly learn that this is not a minor complication. And treating drug-induced dry eyes with eye drops might be a little like trying to slake your thirst in the middle of the desert with an eye dropper of water. Such a drip-by-drip solution is unlikely to alleviate the problem.

There are various ways that medications contribute to dry eye syndrome. A surprising number of drugs have what is referred to as anticholinergic activity. That means they affect the way the neurochemical acetylcholine interacts with receptors in the body. Such drugs can cause both a dry mouth and dry eyes by interfering with glands in these organs. A surprisingly large number of drugs have the potential to trigger this complication. A review article in the Journal of Ophthalmology (online, Aug. 27, 2012) lists many such drugs and discusses this topic in detail. They point out that the more medications a person is taking, the greater the likelihood that a combination could contribute to dry eyes.

SOME DRUGS THAT MAY INDUCE DRY EYES

  • Atenolol
  • Atropine
  • Brompheniramine
  • Carvedilol
  • Cetirizine
  • Cetuximab
  • Chlorothiazide
  • Chlorpheniramine
  • Chlorpromazine
  • Citalopram
  • Clemastine
  • Clonidine
  • Cyclophosphamide
  • Cyproheptadine
  • Desloratadine
  • Diphenhydramine
  • Doxazosin
  • Doxylamine
  • Eye drop preservative (benzalkonium chloride)
  • Fesoterodine
  • Fexofenadine
  • Fluoxetine
  • Fluphenazine
  • Fluvoxamine
  • Furosemide
  • Homatropine
  • Hydrochlorothiazide
  • Hyoscine
  • Ibuprofen
  • Indapamide
  • Interferon
  • Ipratropium
  • Isotretinoin
  • Labetalol
  • Lithium
  • Loratadine
  • Metoprolol
  • Nadolol
  • Naphazoline
  • Oxprenolol
  • Oxybutynin
  • Paroxetine
  • Pindolol
  • Prazosin
  • Primidone
  • Prochlorperazine
  • Propranolol
  • Quetiapine
  • Sertraline
  • Tamsulosin
  • Terazosin
  • Thioridazine
  • Timolol (topical)
  • Tolterodine
  • Tripelennamine
  • Tropicamide
  • Vinblastine

We NEVER suggest that a patient stop taking a medication without first checking with the prescriber. Some of these medications are essential for good health. But if someone is suffering from drug-induced dry eyes (or dry mouth), it is absolutely essential that this information be communicated to a physician to see if an alternative medication might not be appropriate that would not cause this adverse reaction.

Share your own story about dry eyes below. If you have found a solution, please share your success story with others. If a medication contributed to your symptoms, we would like to learn about that as well.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. William
    California USA
    Reply

    Right eye started to feel sticky about a month ago and it often felt like a hair of grain of sand was under the eyelid. 2 weeks ago I realized my right eye had gotten lazy, staying out of focus until I covered my left eye. Symptoms seem worst in the evening and my left eye was started to show symptoms. That’s when I started to worry and seriously thinking about possible causes. I realized that I started taking antihistamines, ibuprofen and a sleep aid on a regular basis about 3 months ago to deal with sinusitis, headaches and insomnia. I stopped taking all medication about 1 week ago and the symptoms have already reduced dramatically.

  2. Cleo
    Campbell, CA
    Reply

    Two of my blood pressure medications are on your list. The meds also indicate dry eyes (and mouth) are side affects. Doctors haven’t found other drugs to replace these two. I have very sensitive nervous system and all the other drugs make me very sick in many ways. So my question is : is their any other thing I can do for my dry eyes and mouth – it is very difficult to function when your eyes are so dry you cannot see adequately or even get your eyes open in the morning. I use a salve in the evening when I go to sleep which is prescribe by my ophthalmologist but it is not an adequate solution. I am searching the internet for anything that might help. Does this website have any solutions for me. Thank you.

  3. a_naylor
    Reply

    “If a medication contributed to your symptoms, we would like to learn about that as well”
    I don’t agree – Alyson

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.